Alert archive / Colorado / Dense Fog Advisories in 2021

Dense Fog Advisory 3, NWS Pueblo, CO

February 19, 20215 counties in Colorado

NWS Pueblo, CO issued this dense fog advisory at Feb 19, 2021, 3:49 AM MST for 5 counties in Colorado. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Feb 19, 2021, 3:49 AM MST (10:49 UTC)
Expired
Feb 19, 2021, 8:49 AM MST
In force
5 hr
Issued by
NWS Pueblo, CO

Counties Custer County, CO, El Paso County, CO, Fremont County, CO, Pueblo County, CO, Teller County, CO

The radar

The Pueblo radar (KPUX), 72 km from the middle of the area, began a volume at 10:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 10.8 hours before the alert went out and 311 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2021-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2021-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2376 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

731 
WWUS75 KPUB 191049
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
349 AM MST Fri Feb 19 2021

COZ083-085-086-191700-
/O.NEW.KPUB.FG.Y.0003.210219T1049Z-210219T1700Z/
Canon City Vicinity/Eastern Fremont County-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
349 AM MST Fri Feb 19 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM MST THIS MORNING...

* WHAT...Visibility one to two miles in dense fog.

* WHERE...Canon City Vicinity/Eastern Fremont County, Colorado 
  Springs Vicinity/Southern El Paso County/Rampart Range Below 
  7400 Feet and Pueblo Vicinity/Pueblo County Below 6300 Feet 
  Counties.

* WHEN...Until 10 AM MST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...Patchy freezing fog with localized slick
  conditions are also possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
2 follow-up statements
174 
WWUS75 KPUB 191225
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
525 AM MST Fri Feb 19 2021

COZ083-085-086-191700-
/O.CON.KPUB.FG.Y.0003.000000T0000Z-210219T1700Z/
Canon City Vicinity/Eastern Fremont County-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
525 AM MST Fri Feb 19 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 10 AM MST THIS
MORNING...

* WHAT...Visibility one to two miles in dense fog.

* WHERE...Southern El Paso County, Fremont County, and Pueblo
  County. 

* WHEN...Until 10 AM MST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...Patchy freezing fog with localized slick 
  conditions are also possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
568 
WWUS75 KPUB 191549
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
849 AM MST Fri Feb 19 2021

COZ083-085-086-191700-
/O.CAN.KPUB.FG.Y.0003.000000T0000Z-210219T1700Z/
Canon City Vicinity/Eastern Fremont County-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
849 AM MST Fri Feb 19 2021

...DENSE FOG ADVISORY IS CANCELLED...

Dense fog has lifted and thinned out across southern El Paso, 
Pueblo and eastern Fremont counties this morning. Therefore the
Dense Fog Advisory has been cancelled.  

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this dense fog advisory went out at Feb 18, 10:27 PM MST, 5 hours 22 minutes earlier.

Area forecast discussion, Feb 18, 10:27 PM MST, 5 hours 22 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1027 PM MST Thu Feb 18 2021

.UPDATE...
Issued at 1027 PM MST Thu Feb 18 2021

Updated the grids to have more widespread patchy fog in the
forecast. Upper level clouds are expected to develop by the early
morning, which will help the fog dissipate over El Paso County.
I believe the fog will then concentrate over the lower Arkansas
River Valley, dissipating by mid-morning.

&&

.SHORT TERM...(This evening through Friday)
Issued at 328 PM MST Thu Feb 18 2021

Currently...an upper level trough is currently departing into Kansas
this afternoon, with broad northwesterly flow across Colorado.
Satellite imagery shows popcorn convection, mainly over the
Mountains, which matches up well with radar imagery.  Locations over
the Eastern Mountains and the Palmer Divide are likely seeing light
snow.  At this time, we are not expecting any snowfall
accumulations.  Temperatures have remained cold across the Plains,
with teens to mid 20s.  Satellite imagery also shows low stratus and
potential fog along and north of the Arkansas River Valley, which
has also helped keep temperatures on the colder side.

Tonight...the upper level trough will continue east into the
Missouri Valley.  Flow aloft will transition from northerly to
northwesterly by morning.  Expect any snow showers over the
Mountains to dissipate this evening.  The exception will be the
Central Mountains, where isolated snow showers will remain possible
overnight.  Any snowfall accumulations will be minor at less than 2
inches, mainly north of Cottonwood Pass.

Across the Plains, mid and high level clouds will likely impact
potential for fog development overnight.  There may be patchy fog,
given the snow on the ground, especially along the Arkansas River
Valley.  High clouds will limit the extent of the potential fog
coverage.  Temperatures will fall tonight into the teens along the
Eastern Mountain lee slopes, with single digits are expected on the
Plains.

Friday...northwest flow aloft is forecast to continue through the
day.  This will keep isolated snow showers possible over the Central
Mountains through the day.  Additional snow accumulations should
remain less than 2 inches north of Cottonwood Pass.  Over the
Plains, did cool temperatures off a bit, mainly up the Arkansas
River Valley.  Temperatures from Pueblo to Lamar will likely
struggle to reach the upper 30s.  Winds aloft are forecast to
increase through the afternoon.  This will likely lead to breezy
conditions over the Mountains and gap wind prone areas along and
west of I-25.  Gusts to near 35 mph may be possible.  This will also
help these areas to warm nicely, with highs pushing the mid 40s to
near 50. Mozley

.LONG TERM...(Friday night through Thursday)
Issued at 328 PM MST Thu Feb 18 2021

Friday night through Sunday...

High pressure is going to dominate most areas until the next system
approaches the CWA on late Friday night into early Saturday. This
will begin to bring a slight chance of snow showers to the northern
central mountains for Friday night as a weak upper level minor
shortwave propagates over the region. The major shortwave further
upstream will continue to advance towards the CWA and increase the
chance of snow over the central mountains further south throughout
the day on Saturday. The associated surface low pressure center with
this system will eventually move out over the plains throughout the
evening on Saturday and bring a chance of snow, especially along the
I-25 corridor due to upslope enhancement with the low being
positioned to the south. There will also be a chance of snow over
the eastern plains as well, depending on the position of this low as
it moves out over the plains. Latest GFS 12Z model run shows the
center of the low moving out over southern Colorado into the
northeast corner of New Mexico, and then advancing out towards the
northeast quickly into the Texas panhandle and eventually into SE
Kansas. The ECMWF older model run at 00Z does differ slightly with
the position of this low pressure being slightly further to the
north and then moving more eastward rather than southward over the
southeastern plains of the CWA and into southwestern Kansas.
However, the latest 12Z model of the ECMWF starts to agree more with
the GFS in terms of the low moving further to the south and
providing more upslope enhancement along the I-25 corridor. The
latest GDPS (Canadian) model run has the low taking on a track more
similar to that of the ECMWF model in the 00Z (older) run on
Thursday. Positioning of this low center could determine which area
of the plains sees snowfall and how much, although the low should
propagate fairly quickly and therefore not expecting a significant
amount of precipitation over this part of the region at this time.
Most of the snowfall will occur over the northern central mountains
initially, but with the ECMWF model, the southern mountains do not
get nearly as much snowfall. The GFS model has the low pressure
moving further south rather than east, which would produce a greater
amount of snowfall for the southern mountains as well, especially
over the Sangre de Cristo and Wet Mountains.

Another impact with this system that is consistent with both models
will be the winds, especially with the higher terrain. These winds
will become very strong and gusty out the west as the trough
approaches Friday night, strongest being over the northern central
mountains. However, due to the differences with the position of the
low, the GFS has the winds increasing strong out of the southwest
over the southern mountains Saturday afternoon and also out of the
south over the plains, especially for the eastern plains. The ECMWF
model doesn't increase winds nearly as the GFS for the southern
mountains and keeps  the strong and gusty winds out over the eastern
plains. Either way, this will produce a slight warm up for the
plains, with some max temperatures on Saturday being over 50F over
the southern plains in Las Animas and Baca Counties. Winds on the
backside of this low will become very strong and gusty out of the
north-northwest over the plains, especially over the northern and
northeastern areas of the CWA. Snowfall with some wrap around
moisture and upslope enhancement, or even a few lingering snow
showers over the highest terrain, will continue into the morning
hours on Sunday and clearing throughout the day with all
precipitation exiting the entire CWA by Sunday afternoon. Winds will
be more northerly on Sunday, so cooler max temperatures expected for
the entire CWA. Conceptually, higher winds for Sunday over the
northern plains on Sunday, appear to be below high wind warning
thresholds at this time. This should continued to be monitored as
there could be future model runs showing the pressure gradient
further tightening and then this could become a concern, especially
for possible fire criteria conditions.

Sunday night through Tuesday night...

Ridging will occur over the entire CWA going into Sunday night with
clearing and colder low temperatures for Monday morning. The high
pressure will strengthen and dominate the entire region with warmer
and drier conditions until the early morning on Wednesday before the
next major shortwave begins to influence the area. Strongest ridging
will occur on Tuesday with max temperatures being above 60F for some
locations in the plains, well above the seasonal average for this
time of year.

Wednesday through Friday...

All deterministic models show consistency with another major
shortwave impacting all of the CWA by later in the day on Wednesday
and continuing through Thursday. However, they all differ slightly
with the exact timing and position of the associated surface low
pressure with this system. There is a general agreement with all of
them that the low will be located over the central part of Colorado
and slide southward, resulting in some cold air damming and the
possibility of upslope enhancement. This will bring a greater
chance of snow over all of the CWA, and potentially moderate
amounts along the I-25 corridor. This system will have to be
continued to be analyzed to see how much cold air and snow
infiltrates the region, but as of now there is a general consensus
with the models that this should exit the region by Thursday
evening, with clearing and high pressure settling in throughout
Thursday night into Friday. Steward

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 328 PM MST Thu Feb 18 2021

KALS...VFR conditions through the next 24 hours.  Not anticipating
fog overnight over the San Luis Valley.  There may be some low
stratus development overnight, but confidence is not overly high at
this time.  Northwesterly winds will increase on Friday afternoon,
likely at around 12 kts.

KCOS and KPUB...CIGS remain the big issue this afternoon, with
stratus around 1 kft.  VIS has improved to VFR at both terminals.
For tonight, fog will be possible at KPUB with reduced VIS and CIGS
with MVFR to IFR conditions.  At this time, it does not look like
KCOS will see fog.  Fog development will be highly dependent on mid
and high level clouds that are forecast to spread across Colorado.
Northwesterly winds will increase Friday afternoon, with gusts to
near 25 kts possible. Mozley

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...SKELLY
SHORT TERM...MOZLEY
LONG TERM...STEWARD
AVIATION...MOZLEY
Hazardous weather outlook, Feb 18, 4:44 PM MST, 11 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
444 PM MST Thu Feb 18 2021

COZ058>089-093>099-192345-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
444 PM MST Thu Feb 18 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Pacific weather system will move across the region late Saturday
into early Sunday. This system will bring accumulating snow to the
central mountains. It may also bring some light accumulations to the
southwest mountains and the higher elevations of the Pikes Peak
region.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed tonight.

SKELLY/SKELLY

Nearby

Dense Fog Advisories in Colorado, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.